Learn More
INTRODUCTION Hydrofluoric acid (HF) is a weak inorganic acid used for etching and as rust remover. Systemic toxicity is manifested as ventricular dysrhythmias. The mechanisms for these dysrhythmias are not well elucidated. CASE REPORT An 82-year-old woman ingested 8 ounces of 7% HF. Shortly after emergency department (ED) arrival, she became pulseless,(More)
Bupropion is an antidepressant that has recently seen increased usage in smoking cessation. This increased usage, along with its potential for causing seizures, has renewed interest among clinicians about the effects of this drug. The purpose of this study is to describe the clinical course of intentional bupropion overdoses in adults and adolescents. This(More)
OBJECTIVE To report a case of delayed toxicity following a single ingestion of aspirin, where the initial concentrations were nearly undetectable and the patient was completely asymptomatic for the first 35 hours. CASE SUMMARY A 14-year-old white female was evaluated after a single ingestion of 120 tablets of aspirin 81 mg/tablet hours before arrival to(More)
We report the first case of sustained-release verapamil toxicity treated with Intralipid fat emulsion (IFE). Toxicity was confirmed by elevated serial serum verapamil and metabolite, norverapamil, levels. Most previously reported cases of IFE therapy involve local anaesthetic toxicity and cardiac arrest. Our patient was in shock despite standard therapy. No(More)
OBJECTIVE To review the recently approved cyanide antidote, hydroxocobalamin, and describe its role in therapy. DATA SOURCES Relevant publications were identified through a systematic search of PubMed using the MeSH terms and key words hydroxocobalamin and cyanide. This search was then limited to human studies published since 2000. Systematic searches(More)
OBJECTIVE To report an accidental intravenous infusion of Golytely (polyethylene glycol and electrolyte solution; PEG-ELS) in a pediatric patient that did not result in systemic toxicity. CASE SUMMARY A 4-year-old Hispanic girl presented to the emergency department after ingestion of approximately 24 tablets of 6-mercaptopurine (6-MP) 2 hours earlier. She(More)
Mercury poisoning in children is rare but may have devastating health consequences when exposure is unrecognized. Mercury occurs in three forms: elemental, inorganic, and organic. Elemental mercury (Hg(0)) vapor may become volatile following an accidental spill and may be readily absorbed from the lungs. The following case study describes how the poison(More)
There are limited reports of human overdose with the animal tranquilizer, xylazine hydrochloride. The reported effects include hypotension, bradycardia, and respiratory depression. Ocular exposures to xylazine have not been previously reported. A 38-year-old man arrived in the Emergency Department, reporting the accidental irrigation of both eyes with(More)
OBJECTIVES The objective of this study is to present an algorithm for improving the safety and effectiveness of transitions of care (ToC) in the emergency department (ED). METHODS This project was undertaken by the Council of Emergency Medicine Residency Directors (CORD) Transitions of Care Task Force and guided by the six-step Kern model for curriculum(More)